Jun 4, 2016
Hi I have had HIV since January 1987, have been on so many meds, Diagnosed with Kidney disease, was taken off then truvada in 2014, now one Epzicom, and issentress , 1st labs was good tcell was 550, but since it has preety nuch dropped to last labs was 127, is it time to ask Dr. for a new drugsand what would that be?? thanks for your time
Response from Dr. Young
Hello Danny and thanks for posting.
The first thing we need to know about your situation is what your viral load is doing. Not if you should switch medications. If the viral load is suppressed, it's one thing. If it's not it's an entirely different situation.
If your viral load isn't suppressed, it suggests that either your adherence is off or that you have viral breakthrough and possibly, drug resistance. Both situations could lead to a decline in your CD4 count.
So, in sum, the answer requires more information, and the solution probably isn't just switching your HIV meds at this point. But stay in touch with your care provider (and me) about the situation; ask questions and find out the answers.
Be well, BY
If your viral load is suppressed (and you're adequately adherent to treatment), then look at your CD4 percentage. Has it declined similarly? (i.elk 127/550= ~75%). Declines in absolute CD4 count without decline in CD4% are common and usually not significant; typically a CD4 count of 500 should have a CD4 percentage of above 35-40%. Because absolute CD4 cell counts can vary by time of day or immune activation, there's a of variability in the test result. If both the CD4 absolute and percentage have dropped significantly, this suggests that your total white blood cell (WBC) count has dropped- there are multiple causes of this, and rarely are HIV medications (with the exception of AZT) responsible.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.